Bishop's scoring

Reading File
Reading File
Finding Sources
Searching PubMed

"Bishop Score" AND induction

Searching the Web

ACOG Bishop score cervical ripening induction labor

Reading File

Bishop score

The Bishop score assesses how favorable the cervix is for induction of labor. It predicts the likelihood of successful vaginal delivery after induction and helps determine whether cervical ripening is needed first.
ParameterScore 0Score 1Score 2Score 3
Cervical dilatationClosed1-2 cm3-4 cm≥5 cm
Cervical effacement0-30%40-50%60-70%≥80%
Fetal head station-3-2-1 or 0+1 or +2
Cervical consistencyFirmMediumSoft-
Cervical positionPosteriorMid-positionAnterior-
Total score: 0-13

Interpretation

  • ≤5 or <6: Unfavorable/unripe cervix. Cervical ripening may be required before induction.
  • 6-8: Intermediate or moderately favorable.
  • ≥8 or ≥9: Favorable cervix, with a higher likelihood of successful induction and vaginal delivery.
The exact cut-off used varies by protocol. ACOG patient guidance describes a score of 6 or less as indicating that the cervix may not yet be ready for labor, while some textbooks use 9 or greater as favorable for induction. ACOG labor-induction guidance and Textbook of Family Medicine 9e, p. 504 both describe its use in induction assessment.
Mnemonic: D-E-S-P-C
  • Dilatation
  • Effacement
  • Station
  • Position
  • Consistency
A recent systematic review found that Bishop scoring remains useful for predicting induction outcome, though ultrasound-based cervical assessment may offer additional predictive information in some settings (PMID: 41485908).

How is the Bishop score calculated in a clinical case?

Reading File
Finding Sources
Searching PubMed

"Bishop Score" AND induction

Searching the Web

ACOG Bishop score components dilatation effacement station consistency position

Calculate it by assigning points to the five vaginal-examination findings, then adding them.
Finding0 points1 point2 points3 points
DilatatationClosed1-2 cm3-4 cm≥5 cm
Effacement0-30%40-50%60-70%≥80%
Fetal head station-3-2-1 or 0+1 or +2
Cervical consistencyFirmMediumSoft-
Cervical positionPosteriorMid-positionAnterior-

Clinical-case example

A primigravida at 40 weeks is planned for induction. On vaginal examination:
  • Cervix 2 cm dilated = 1
  • 50% effaced = 1
  • Head at -2 station = 1
  • Cervix medium consistency = 1
  • Cervix posterior = 0
Bishop score = 1 + 1 + 1 + 1 + 0 = 4/13.
Interpretation: Score 4 indicates an unfavorable cervix. Cervical ripening, using an appropriate pharmacologic or mechanical method, is generally considered before or alongside induction according to local obstetric protocol. A score below 6 is commonly considered not yet favorable; higher scores indicate increasing probability of successful induction. ACOG guidance states that a Bishop score ranges from 0 to 13 and that a score below 6 may mean the cervix is not ready for labor.
A contrasting example:
  • 4 cm dilated = 2
  • 80% effaced = 3
  • Station 0 = 2
  • Soft cervix = 2
  • Anterior cervix = 2
Total = 11/13, a favorable cervix for induction.
Textbook of Family Medicine 9e, p. 504.

Induction of labour

Reading File
Induction of labour is the artificial initiation of uterine contractions before spontaneous labour begins, with the aim of achieving vaginal birth when continuing the pregnancy poses greater risk than delivery.
Key areas include:
  1. Indications: Post-term pregnancy, prelabour rupture of membranes, hypertensive disease, diabetes, fetal growth restriction, intrauterine fetal death, and selected maternal or fetal indications.
  2. Contraindications: Any contraindication to vaginal birth, such as placenta previa, transverse lie, or prior classical uterine incision.
  3. Pre-induction assessment: Confirmation of indication, gestational age, fetal presentation/wellbeing, pelvic examination, and Bishop score.
  4. Methods: Membrane sweeping, prostaglandins, balloon catheter, amniotomy, and oxytocin.
  5. Monitoring and complications: Uterine tachysystole, fetal heart-rate abnormalities, failed induction, infection, uterine rupture in susceptible patients, and need for cesarean birth.
Which format would help most?
Asking for Preferences

Choose the induction-of-labour section to cover in detail.

Bishop score

The Bishop score assesses how favorable the cervix is for induction of labor. It predicts the likelihood of successful vaginal delivery after induction and helps determine whether cervical ripening is needed first.
ParameterScore 0Score 1Score 2Score 3
Cervical dilatationClosed1-2 cm3-4 cm≥5 cm
Cervical effacement0-30%40-50%60-70%≥80%
Fetal head station-3-2-1 or 0+1 or +2
Cervical consistencyFirmMediumSoft-
Cervical positionPosteriorMid-positionAnterior-
Total score: 0-13

Interpretation

  • ≤5 or <6: Unfavorable/unripe cervix. Cervical ripening may be required before induction.
  • 6-8: Intermediate or moderately favorable.
  • ≥8 or ≥9: Favorable cervix, with a higher likelihood of successful induction and vaginal delivery.
The exact cut-off used varies by protocol. ACOG patient guidance describes a score of 6 or less as indicating that the cervix may not yet be ready for labor, while some textbooks use 9 or greater as favorable for induction. ACOG labor-induction guidance and Textbook of Family Medicine 9e, p. 504 both describe its use in induction assessment.
Mnemonic: D-E-S-P-C
  • Dilatation
  • Effacement
  • Station
  • Position
  • Consistency
A recent systematic review found that Bishop scoring remains useful for predicting induction outcome, though ultrasound-based cervical assessment may offer additional predictive information in some settings (PMID: 41485908).Calculate it by assigning points to the five vaginal-examination findings, then adding them.
Finding0 points1 point2 points3 points
DilatatationClosed1-2 cm3-4 cm≥5 cm
Effacement0-30%40-50%60-70%≥80%
Fetal head station-3-2-1 or 0+1 or +2
Cervical consistencyFirmMediumSoft-
Cervical positionPosteriorMid-positionAnterior-

Clinical-case example

A primigravida at 40 weeks is planned for induction. On vaginal examination:
  • Cervix 2 cm dilated = 1
  • 50% effaced = 1
  • Head at -2 station = 1
  • Cervix medium consistency = 1
  • Cervix posterior = 0
Bishop score = 1 + 1 + 1 + 1 + 0 = 4/13.
Interpretation: Score 4 indicates an unfavorable cervix. Cervical ripening, using an appropriate pharmacologic or mechanical method, is generally considered before or alongside induction according to local obstetric protocol. A score below 6 is commonly considered not yet favorable; higher scores indicate increasing probability of successful induction. ACOG guidance states that a Bishop score ranges from 0 to 13 and that a score below 6 may mean the cervix is not ready for labor.
A contrasting example:
  • 4 cm dilated = 2
  • 80% effaced = 3
  • Station 0 = 2
  • Soft cervix = 2
  • Anterior cervix = 2
Total = 11/13, a favorable cervix for induction.
Textbook of Family Medicine 9e, p. 504.Induction of labour is the artificial initiation of uterine contractions before spontaneous labour begins, with the aim of achieving vaginal birth when continuing the pregnancy poses greater risk than delivery.
Key areas include:
  1. Indications: Post-term pregnancy, prelabour rupture of membranes, hypertensive disease, diabetes, fetal growth restriction, intrauterine fetal death, and selected maternal or fetal indications.
  2. Contraindications: Any contraindication to vaginal birth, such as placenta previa, transverse lie, or prior classical uterine incision.
  3. Pre-induction assessment: Confirmation of indication, gestational age, fetal presentation/wellbeing, pelvic examination, and Bishop score.
  4. Methods: Membrane sweeping, prostaglandins, balloon catheter, amniotomy, and oxytocin.
  5. Monitoring and complications: Uterine tachysystole, fetal heart-rate abnormalities, failed induction, infection, uterine rupture in susceptible patients, and need for cesarean birth.
Which format would help most?Which part of induction of labour would you like next?
  1. Exam short note
  2. Indications and contraindications
  3. Methods and protocol
  4. Complications
  5. Clinical case approach
This is a shared conversation. Sign in to Orris to start your own chat.